Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 110, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 14, 2005, 2:49 PM EDT for Anson County, North Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2005, 2:49 PM EDT (18:49 UTC)
- Expired
- Aug 14, 2005, 3:18 PM EDT
- In force
- 29 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Anson County, NC
The radar
The Columbia radar (KCAE), 150 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 3:00 PM EDT | TSTM WND DMG | Ansonville, NC | TREES BLOWN DOWN ALONG ROUTE 1628 AS REPORTED BY COUNTY HIGHWAY DEPARTMENT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1595 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 141849 SVRRAH NCC007-141930- /O.NEW.KRAH.SV.W.0110.050814T1849Z-050814T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 249 PM EDT SUN AUG 14 2005 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 330 PM EDT * AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER POLKTON...OR ABOUT 5 MILES NORTHWEST OF WADESBORO. MOVEMENT WAS NEARLY STATIONARY. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... POLKTON... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3514 8011 3504 8029 3481 8017 3494 7991 $$ DJF
2 follow-up statements
000 WWUS52 KRAH 141905 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 305 PM EDT SUN AUG 14 2005 NCC007-141930- /O.CON.KRAH.SV.W.0110.000000T0000Z-050814T1930Z/ ANSON NC- 305 PM EDT SUN AUG 14 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR ANSON COUNTY... AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR ANSONVILLE...OR ABOUT 6 MILES NORTHWEST OF WADESBORO...MOVING NORTH AT 5 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF ANSON COUNTY. FREQUENT LIGHTNING WAS ALSO OCCURRING WITH THE STORM. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS... CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. LAT...LON 3514 8011 3504 8029 3481 8017 3494 7991 $$ DJF
000 WWUS52 KRAH 141918 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 318 PM EDT SUN AUG 14 2005 NCC007-141926- /O.CAN.KRAH.SV.W.0110.000000T0000Z-050814T1930Z/ ANSON NC- 318 PM EDT SUN AUG 14 2005 ...THE SEVERE THUNDERSTORM WARNING FOR ANSON COUNTY IS CANCELLED... AT 318 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT THUNDERSTORMS OVER ANSON COUNTY HAD DIMINISHED BELOW SEVERE LEVELS. AS A RESULT...THE SEVERE THUNDERSTORM WARNING FOR ANSON COUNTY HAS BEEN CANCELLED. HOWEVER...SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED...SOME PRODUCING LOCALLY HEAVY RAIN. BE ALERT FOR PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS...AND IF A STORM MOVES NEARBY OR OVERHEAD...MOVE INDOORS OR REMAIN INDOORS TO HELP AVOID THE DANGERS OF LIGHTNING. STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION. LAT...LON 3514 8011 3504 8029 3481 8017 3494 7991 $$ DJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:25 PM EDT, 24 minutes earlier.
Area forecast discussion, Aug 14, 2:25 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 225 PM EDT SUN AUG 14 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... THROUGH TONIGHT: CONVECTION BROKE OUT BEFORE NOON OVER THE SOUTHEAST PIEDMONT COUNTIES WHERE MOISTURE CONVERGENCE HAS PERSISTED. THIS ACTIVITY ISNT SHOWING MUCH MOVEMENT & COULD DROP POCKETS OF AN INCH OR TWO OF RAIN IN AN HOUR. EXPECT THE BEST COVERAGE OVER THE NEXT SEVERAL HOURS TO EXTEND FROM THIS AREA TO THE NORTHEAST TOWARD THE BURLINGTON & TRIANGLE AREA & WILL CARRY THE HIGHEST POPS HERE WITH LESSER CHANCE POPS ELSEWHERE THROUGH EARLY EVENING. CONVECTION SHOULD DIE OFF QUICKLY AFTER SUNSET WITH LOSS OF HEATING IN THE ABSENCE OF SIGNIFICANT FORCING MECHANISMS... ALTHOUGH THE WEAK PERTURBATION TRACKING UP EASTERN NC TONIGHT COULD SPAWN AN ISOLATED SHOWER THERE. LOWS SHOULD BE SIMILAR TO THOSE LAST NIGHT... 71-75. WILL INCLUDE MENTION OF FOG... PARTICULARLY IN THE EAST AND SOUTHEAST PORTION OF THE CWA WHERE IT HAS BEEN A DAILY OCCURRENCE. MON: SURFACE TROUGH LINGERS OVER CENTRAL NC ALTHOUGH THE MOST SUBSTANTIAL FORCING IS LIKELY TO BE WELL TO OUR NORTHWEST ALONG AND AHEAD OF THE SYNOPTIC FRONT AND WHERE UPPER DIVERGENCE WILL BE MAXIMIZED IN THE RIGHT JET ENTRANCE REGION. MID LEVEL LAPSE RATES INCREASE TO AROUND 6-6.25 C/KM & WITH PW VALUES APPROACHING 2 INCHES AND WEAK CONVERGENCE ALONG THE TROUGH... SO SEE NO REASON WHY WE WONT AGAIN SEE SCATTERED AFTERNOON THROUGH EARLY EVENING STORMS DESPITE THE LACK OF ANY VORTICITY ADVECTION. WILL CARRY 30-40% POPS & HIGHS 91-95. HEAT INDEX VALUES SHOULD REACH 100-104 AND WILL ISSUE YET ANOTHER SPS TO ALERT FOLKS ABOUT THE CONTINUED HOT AND HUMID WEATHER... ALTHOUGH NAM FORECAST SOUNDINGS DO BRING DEWPOINTS DOWN INTO THE 60S OVER THE PIEDMONT WHICH WOULD HOLD DOWN THE HEAT INDEX A BIT. IF THIS LOW LEVEL DRYING COMES TO PASS... WITH PROGGED LOW LEVEL LAPSE RATES OF 8.0-12.0+ IN A FAIRLY DEEP LAYER... WILL NEED TO WATCH OUT FOR ISOLATED DOWNBURSTS. TUE-WED: LOW LEVEL THETA-E MAX REMAINS STRETCHED ACROSS CENTRAL NC MON NIGHT & WITH THE POSSIBILITY OF SOME MCS ACTIVITY OVERNIGHT NEAR THE FRONT IN KY THAT CORFIDI VECTORS SUGGEST COULD WORK INTO NC... WILL LEAVE THE EXISTING LOW SHOWER RISKS MON NIGHT. NAM SHOWS INSTABILITY PARAMETERS REMAINING MUCH THE SAME TUE WITH MLLR VALUES OF 5.5-5.8 AND AN LI OF -3 TO -5... WITH PRECIPITABLE WATERS CONTINUING ABOVE NORMAL. WITH THE SURFACE FRONT JUST TO OUR NORTH AND SOME INTERPLAY WITH THE UPPER JETS RIGHT ENTRANCE REGION POSSIBLE... WILL STICK WITH GOOD CHANCE POPS WITH HIGHER VALUES NORTH. THE STORY REMAINS THE SAME WED WITH 850 MB MOISTURE CONVERGENCE MAXIMIZED ACROSS THE NORTH... & WILL KEEP HIGH CHANCE POPS. INCREASED CLOUDS AND PRECIP SHOULD CUT BACK TEMPS TO NEAR NORMAL. && .LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)... MODELS HOLD THE SURFACE FRONT EAST TO WEST ACROSS THE REGION WED NIGHT AND THU AS THE UPPER TROUGH HEADS OFF THE EASTERN CANADIAN COAST. WHILE THE GFS HAS TRIED TO NOSE A HIGH PRESSURE AREA SOUTHWARD INTO THE PIEDMONT & KEEP NORTHERN SECTIONS DRIER THAN THE SOUTH... ANY MODEL SEMBLANCE OF FRONTAL PASSAGE IN NC THIS TIME OF YEAR SHOULD BE LOOKED AT WITH SKEPTICISM. THUS HAVE RETAINED CHANCE AFTERNOON/EVENING POPS AREAWIDE THU WITH HIGHER NUMBERS SOUTH ALONG THE BL CONVERGENCE ZONE. MID LEVEL FLOW FLATTENS OVER THE MIDATLANTIC REGION THU INTO THE WEEKEND... WITH GENERAL MODEL AGREEMENT ON BUILDING HEIGHTS ALOFT OVER THE SOUTHEAST AND DEEP SOUTH STATES. AS THE DYING FRONT DISSIPATES... IT APPEARS THAT WELL RETURN TO A SOUPY PATTERN WITH PIEDMONT TROUGHING AT THE SURFACE & BOTH THICKNESSES AND PW A BIT ABOVE NORMAL INTO THE WEEKEND... AS A LARGE MID LEVEL VORTEX DIGS OVER SOUTH CENTRAL CANADA. CONFIDENCE IS NOT HIGH REGARDING THE SPECIFICS OF PRECIP TIMING FRI-SUN & EVEN THE LIKELY LOCATION OF CONVECTIVE INITIATION IS UNCERTAIN WITH BAGGY FEATURES AND A WEAK WIND PROFILE. WILL CONTINUE TO CARRY CHANCE RAIN PROBABILITIES EACH AFTERNOON AND EVENING... AND TEMPS ABOUT A CATEGORY ABOVE NORMAL. && .AVIATION... MSAS INDICATED AXIS OF CONVERGENCE AND INSTABILITY OVER THE WESTERN PIEDMONT...AND JUST EAST OF KINT...WHERE SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED EARLY THIS AFTERNOON. FOR THE AFTERNOON...BEST CHANCES ANY SHOWERS OR THUNDERSTORMS WILL BE ALONG AND EAST OF THE AXIS OF CONVERGENCE...PARTICULARLY AT KFAY WHERE GRADUAL DEVELOPMENT TO THE EAST SHOULD RESULT IN AT LEAST A BRIEF SHOWER OR STORM. LEFT VCSH OR TEMPO FOR SHOWERS OUT OF KINT GIVEN THE PRONOUNCED SURFACE DIVERGENCE AND RELATIVE STABILITY JUST TO THE WEST OF THAT SITE. EXPECT THE DIURNAL TREND OF DIMINISHING LATE AFTERNOON AND EVENING SHOWERS TO CONTINUE...AND ATTENTION THEN TURNS TO THE POTENTIAL FOR FOG AND/OR STRATUS OVERNIGHT. VIRTUALLY NO CHANGE IN AIR MASS SO GENERALLY FORECAST PERSISTENCE FOR THE TAFS...FOCUSING LOWER VISIBILITIES AND IFR/LIFR CEILINGS AT KFAY AND KRWI WHERE BOTH THE GFS AND THE NAM SUGGEST THE HIGHEST BOUNDARY LAYER MOISTURE WILL BE CONCENTRATED. LIGHT LOW-LEVEL WINDS...SURFACE THROUGH 925MB... GENERALLY SOUTHWEST OVERNIGHT ON BOTH MODELS AND AS SUCH EXPECT THE HIGHEST LIKELIHOOD FOR ANY STRATUS DEVELOPING OR ADVECTING TO BE NEAR KFAY...AND AS USUAL AROUND KRWI. WITH HIGHER BOUNDARY LAYER MOISTURE TOWARD THE SANDHILLS AND COASTAL PLAIN IN THE MORNING THROUGH 18Z...ANTICIPATE MORE RAPID DEVELOPMENT OF DIURNAL CU THERE AS WELL PRIOR TO THE END OF THE TAF PERIOD. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...DJF
Hazardous weather outlook, Aug 14, 5:35 AM EDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 535 AM EDT SUN AUG 14 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-150945- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 535 AM EDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL CLIMB BETWEEN 100 AND 105 DEGRESS THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL BE APT TO PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL FROM SLOW MOVERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EARLY EVENING... WILL POSE A DAILY THREAT OF LIGHTNING AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 14, 11:24 AM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1124 AM EDT SUN AUG 14 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-142030- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG... NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO... RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO... ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON 1124 AM EDT SUN AUG 14 2005 ...ANOTHER HOT AND HUMID DAY FOR CENTRAL NORTH CAROLINA... ONCE AGAIN TODAY HIGH TEMPERATURES ARE EXPECTED TO RANGE BETWEEN 90 AND 95. THESE TEMPERATURES REMAIN ABOUT SEVEN DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. WHEN COMBINED WITH THE HIGH HUMIDITY THE TEMPERATURE WILL FEEL LIKE 100 TO 105 DEGREES. HEAT INDEX VALUES OF 100 TO 105 DEGREES CAN POSE A HEALTH RISK TO THE ELDERLY...CHILDREN...AND ANYONE WORKING OR EXERCISING OUTDOORS. HEAT CRAMPS...HEAT EXHAUSTION...AND DEHYDRATION ARE ALL POSSIBLE...IF PROPER PRECAUTIONS ARE NOT TAKEN. BE SURE TO LIMIT YOUR TIME OUTDOORS TODAY. IF YOU MUST WORK OUTSIDE...TAKE FREQUENT BREAKS IN SHADE OR AIR CONDITIONING. DRINK PLENTY OF WATER TO STAY HYDRATED. REMEMBER PETS AND ANIMALS THAT MAY BE OUTDOORS AS WELL.
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.